New Mexico, 2017

Damaging Winds in New Mexico, January 1, 2017

January 1, 2017 · NWS MAF · 4 events in 2 counties and zones

An upper level disturbance moved over southeast New Mexico and West Texas and was associated with an upper low over southeast Arizona. There was good instability and moisture across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance moved over southeast New Mexico and West Texas and was associated with an upper low over southeast Arizona. There was good instability and moisture across the region. These conditions resulted in damaging winds and wind gusts from thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 1, 4:02 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 1, 4:02 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
502 PM CST Sun Jan 1 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Showers and thunderstorms will spread eastward over the region
through 02/06Z, and likely affect all area terminals.  Strong, gusty
winds could accompany the storms, along with heavy rainfall and
perhaps hail.  Will include MVFR visibility for the wind and rain,
but think ceilings may stay in the low VFR category.  Storms should
move rapidly eastward, with VFR conditions expected at all area
terminals after 02/06Z.

&&

.PREV DISCUSSION... /issued 201 PM CST Sun Jan 1 2017/

A well defined upper low INVOF SE AZ is moving e and will track
across the CWFA overnight and mosaic radar shows -SHRA moving into
far W TX. Models have been consistent in handling the feature over
past few days and we believe it has high predictability, thus the 60-
90% PoPs. It still appears that the low will waste no time moving
across CWFA. Precip is expected to impact the wrn CWFA between 00Z-
03Z and then central and ern CWFA between 03Z-09Z. TSRA are mostly
expected as steep LR's and available moisture modulate elevated
CAPES of 400-600 J/KG. Some hail is possible and a mix of snow/sleet
is possible too in the Davis/GDP Mtns above 6500 ft. QPF amounts
have trended up some from yesterday but most rainfall reports are
expected to fall within the .25'-.50" range. The window is brief but
the highest elevations of the Davis/GDP Mtns could see some
snow/sleet, less than an inch. Clearing skies in wake of the low and
downslope winds Mon PM will support high temps that area
approximately 5 degrees above normal. On Tue cold air will likely
make a backdoor push into the n-ne CWFA and temps could be as much
as 10 degrees cooler than they were on Mon. GFS/NAM12 show that cold
air slowly makes its way s-sw to the around the Pecos River by 12Z
Wed AM and then to the e slopes of mtns by 00Z/Thur. Canadian/ECMWF
keep cold air north longer. So as noted yesterday there will be
volatility in temp forecast until a better consensus in reached.
Seems to us that the earlier cold push on Wed or Thur is more
likely. Large differences appear in the ensemble runs too (GEFS vs
NAEFS).

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     43  66  39  62 /  70   0   0   0
Carlsbad                       39  64  35  66 /  80   0   0   0
Dryden                         45  71  42  76 /  50   0   0   0
Fort Stockton                  42  66  42  70 /  80   0   0   0
Guadalupe Pass                 33  52  36  59 /  80   0   0   0
Hobbs                          36  60  36  60 /  90   0   0   0
Marfa                          33  58  28  66 /  70   0   0   0
Midland Intl Airport           41  64  40  65 /  60   0   0   0
Odessa                         42  63  39  65 /  70   0   0   0
Wink                           39  65  37  67 /  90   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Jan 1, 12:38 PM MST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 PM CST SUN JAN 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
138 PM CST SUN JAN 1 2017 /1238 PM MST SUN JAN 1 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE WEST TO EAST ACROSS MUCH OF THE
REGION THIS EVENING AND TONIGHT. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING BRIEF GUSTY WINDS...HAIL AND BRIEF HEAVY
RAINFALL. FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH THE STRONGER
STORMS. IN ADDITION...THE HIGHEST ELEVATIONS OF THE GUADALUPE AND
DAVIS MOUNTAINS COULD SEE A BRIEF PERIOD OF SLEET AND SNOW WITH
ACCUMULATIONS LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS ARE POSSIBLE IN THE GUADALUPE MOUNTAINS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jan 1, 4:59 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
559 PM CST SUN JAN 1 2017

NMZ027-028-033-034-TXZ057>059-074-258-020100-
Southern Lea County NM-Eddy County Plains NM-
Guadalupe Mountains of Eddy County NM-Central Lea County NM-
Loving TX-Van Horn and Highway 54 Corridor TX-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-Guadalupe Mountains TX-
559 PM CST SUN JAN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EDDY...SOUTHWESTERN LEA...
NORTHWESTERN REEVES...CULBERSON AND WESTERN LOVING COUNTIES UNTIL 700
PM CST/600 PM MST/...

At 558 PM CST/458 PM MST/, Doppler radar was tracking strong
thunderstorms along a line extending from near Seven Rivers Airport
to 16 miles southeast of McKittrick Canyon to 11 miles northeast of
Van Horn. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Carlsbad, Artesia, Toyah, Orla, Loving, Loco Hills, McKittrick
Canyon, Avalon, Maljamar, Seven Rivers Airport, Brantley Lake State
Park, Halfway, Red Bluff Reservoir, Carlsbad Caverns National Park,
Queen, Living Desert State Park, Malaga, Lakewood, Seven Rivers and
Carlsbad North.

THIS INCLUDES Interstate 20 between mile markers 2 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3297 10356 3110 10364 3112 10482 3288 10472
TIME...MOT...LOC 2358Z 268DEG 43KT 3261 10452 3182 10455 3119 10473

67
Local storm report, Jan 1, 5:03 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 PM CST SUN JAN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     PINE SPRINGS            31.89N 104.81W
01/01/2017  M67.00 MPH       CULBERSON          TX   MESONET

            THUNDERSTORM WIND GUST REPORTED AT GUADALUPE MOUNTAINS
            NATIONAL PARK MESONET SITE

&&

ABIGAIL.DUVAL

The radar

The Holloman AFB radar (KHDX), 189 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
January 1, 5:17 PM MST
Where
Eddy County, 4 mi SW of Carlsbad
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.379, -104.278

Thunderstorms moved across Eddy County and produced a 60 mph wind gust at the Carlsbad Cavern City Airport.

Thunderstorm Wind, Eddy

When
January 1, 5:40 PM MST to 5:41 PM MST
Where
Eddy County, 2.63 mi SSE of Carlsbad
Measured
52 kt (60 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
32.384, -104.215

Thunderstorms moved across Eddy County and produced wind damage in Carlsbad. The public reported a tree blown down on the southeast side of Carlsbad. The wind speed was estimated and the cost of damage is a very rough estimate.

Thunderstorm Wind, Lea

When
January 1, 6:18 PM MST to 6:19 PM MST
Where
Lea County, 8 mi W of Hobbs
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.700, -103.268

Thunderstorms moved across Lea County and produced wind damage eight miles west of Hobbs. Powerlines were blown down by the thunderstorm winds and started a fire. The wind speed was estimated and the cost of damage is a very rough estimate.

Thunderstorm Wind, Lea

When
January 1, 6:35 PM MST
Where
Lea County, 3 mi SW of Hobbs
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
32.669, -103.166

Thunderstorms moved across Lea County and produced a 69 mph wind gust at the Lea County Regional Airport near Hobbs, New Mexico.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666402, 666403, 666406, 666408.